Alert archive / Missouri / Tornado Warnings in 2024
Tornado Warning 75, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Oct 30, 2024, 10:41 PM CDT for Newton County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2024, 10:41 PM CDT (03:41 UTC)
- Expired
- Oct 30, 2024, 11:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Newton County, MO
The radar
The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 30, 9:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
571
WFUS53 KSGF 310341
TORSGF
MOC145-310415-
/O.NEW.KSGF.TO.W.0075.241031T0341Z-241031T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
1041 PM CDT Wed Oct 30 2024
The National Weather Service in Springfield has issued a
* Tornado Warning for...
Western Newton County in southwestern Missouri...
* Until 1115 PM CDT.
* At 1039 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Wyandotte, or 7 miles southeast of Miami,
moving northeast at 45 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Southern Joplin, Neosho, Seneca, Loma Linda, Leawood, Shoal Creek
Drive, Redings Mill, Shoal Creek Estates, Cliff Village, and
Racine.
This includes the following highways...
Interstate 44 between mile markers 4 and 5, and near mile marker 7.
Interstate 49 between mile markers 18 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3698 9462 3704 9451 3683 9435 3676 9455
3676 9462
TIME...MOT...LOC 0339Z 236DEG 40KT 3680 9477
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Price2 follow-up statements
681
WWUS53 KSGF 310350
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1050 PM CDT Wed Oct 30 2024
MOC145-310415-
/O.CON.KSGF.TO.W.0075.000000T0000Z-241031T0415Z/
Newton MO-
1050 PM CDT Wed Oct 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR WESTERN
NEWTON COUNTY...
At 1050 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Seneca, or 10 miles southeast of Baxter Springs,
moving northeast at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Southern Joplin, Neosho, Seneca, Loma Linda, Leawood, Redings Mill,
Shoal Creek Estates, and Racine.
This includes Interstate 49 between mile markers 20 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3696 9462 3703 9450 3685 9436 3677 9462
TIME...MOT...LOC 0350Z 232DEG 44KT 3690 9463
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Price983 WWUS53 KSGF 310406 SVSSGF Severe Weather Statement National Weather Service Springfield MO 1106 PM CDT Wed Oct 30 2024 MOC145-310416- /O.EXP.KSGF.TO.W.0075.000000T0000Z-241031T0415Z/ Newton MO- 1106 PM CDT Wed Oct 30 2024 ...THE TORNADO WARNING FOR WESTERN NEWTON COUNTY WILL EXPIRE AT 1115 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for southwestern Missouri. Remember, a Severe Thunderstorm Warning still remains in effect for portions of west Missouri. && LAT...LON 3696 9462 3703 9450 3685 9436 3677 9462 TIME...MOT...LOC 0406Z 236DEG 40KT 3700 9445 $$ Price
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Oct 30, 6:32 PM CDT, 4 hours 9 minutes earlier. Its key messages:
- Severe thunderstorms are expected this evening through Thursday morning, with an Enhanced (level 3 of 5) risk of severe weather along and west of I-49 and a Slight (level 2 of 5) risk west of Highway 63.
- With tonight's thunderstorms, expect them to form into a line. The line will have hazards of winds up to 75 mph and embedded, short- lived tornadoes.
- Cold front will bring meaningful rainfall to drought-stricken portions of SW MO and SE KS, with localized rainfall amounts as high as 2.0" in far western Missouri and between 0.5 to 0.75" further east.
- Unsettled pattern with high rain chances for the weekend into next week (50-80% chances).
Area forecast discussion, Oct 30, 6:32 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Springfield MO 632 PM CDT Wed Oct 30 2024 .KEY MESSAGES... - Severe thunderstorms are expected this evening through Thursday morning, with an Enhanced (level 3 of 5) risk of severe weather along and west of I-49 and a Slight (level 2 of 5) risk west of Highway 63. - With tonight's thunderstorms, expect them to form into a line. The line will have hazards of winds up to 75 mph and embedded, short- lived tornadoes. - Cold front will bring meaningful rainfall to drought-stricken portions of SW MO and SE KS, with localized rainfall amounts as high as 2.0" in far western Missouri and between 0.5 to 0.75" further east. - Unsettled pattern with high rain chances for the weekend into next week (50-80% chances). && .MESOSCALE UPDATE... Issued at 700 PM CDT Wed Oct 30 2024 Key Message: The short term forecast is still on track for a line of thunderstorms, some strong to severe, to track through our forecast area during the course of the night. A Tornado Watch is currently in effect until midnight tonight for our Kansas counties as well as Barton and Vernon. A new Tornado or Severe Thunderstorm Watch will likely be needed for the rest of our forecast area as the night progresses and storm trends reveal themselves. Hazards: Wind gusts up to 60-75 mph, brief tornadoes, and hail up to quarter-size. Timing: Storms appear to enter our SE KS counties around 8 PM or so, impacting the I-49 corridor between 8-10 PM, along the Hwy 65 corridor between 10 PM and 2 AM, and in the eastern Ozarks area between 2-7 AM. Meteorological Details: Current radar trends depict an ongoing line of storms along a sharp cold front from SW IA down through south-central KS, with additional storms along a dryline across central OK. Live feed observations along with radar and surface observations suggest the line of storms across Kansas to be rather stable as the cold front is currently undercutting the line. Therefore, these have been staying sub-severe for the moment. In contrast, storms that fired along the dryline in OK have exhibited severe characteristics as they tap into the 1500-2000 J/kg of MLCAPE. These storms are of more concern for our forecast area as they propagate to the NE with the line moving east. Indeed, pseudo- bowing structures are being observed with a cell along the OK/KS border. All models are still in agreement that the storms will continue as a line oriented SW to NE as it treks into SE KS and west/central MO. This line should reach the MO/KS border within the 7-9 PM timeframe. As the sun sets, instability will dwindle to 500-1000 J/kg MLCAPE, but the nocturnal low-level jet will really ramp up to 50-55 kts, increasing 0-1 km and 0-3 km bulk shear to 35-45 kts, creating a bonafide high-shear, low-CAPE severe event, meaning damaging wind gusts will still be the main threat with gusts up to 60-75 mph possible in some locations. WOFS runs seem to corroborate this forecast as they suggest bowing segments being most likely along the MO/KS border. Machine learning probabilities put a 50% chance of severe wind gusts within these bowing segments. That being said, there is still a tornado threat. The threat is not very high as 0-1 km and 0-3 km bulk shear vectors will be almost completely parallel to the line. However, with 25 degrees of lee-way for the vectors along the line, and the potential for bowing segments, brief tornadoes are still possible within the northern portions of any bow echoes. The hail threat will be low as instability is very meager and the dominant mode will be linear. Quarter-sized hail within the stronger updrafts along the line is not out of the question, though. These threats will all dwindle as the line weakens as it treks further into central MO (generally east of Highway 63). This is because the optimal instability corridor will greatly decrease the further east the line gets. Some WOFS model runs (as well as the HRRR) suggest convection initiating just ahead of the line within the KS/OK/MO border area. This looks to be a result of a localized 500 mb and 850 mb speed max developing within this region, aiding in a more pronounced pre-frontal surface confluence band. Some of these confluence bands can currently be seen in surface obs, satellite, and radar, but are currently too weak and removed from upper-level support to initiate stronger deep convection. If storms do form out ahead of the line in our area, there could be a brief window for supercell storms capable of all hazards (thanks to the strong low-level shear and 45-50 kts of deep layer shear) before they get gobbled up by the squall line. && .SHORT TERM /THROUGH TONIGHT/... Issued at 251 PM CDT Wed Oct 30 2024 Severe weather is still expected this evening as a cold front pushes west to east. The main threats with this event will be damaging wind gusts up to 75 mph and spin-up tornadoes within the line of storms. This will be a QLCS event with the possibility of embedded tornadoes. These tornadoes are typically weaker and very quick to dissipate. Though, since this is an overnight severe weather event in October, it is best to not let your guard down especially with the strong winds that will accompany this low pressure system. Greatest chance for severe weather will occur along and west of Highway 63. However, the tornado threat appears to be maximized around Highway 65 and westward. This doesn't mean east of Highway 65 has a zero chance of seeing a tornado, this just means that the atmosphere is the most conducive over the western CWA (west of Highway 65) especially near the KS/MO/OK border where CAPE values will be the highest around 1000-1500 J/kg. Then, the line will begin to weaken as it pushes east of Springfield into eastern MO and the environment becomes less favorable. Again, this will be a HSLC (high shear low cape) event especially with a very strong LLJ overnight. The LLJ will also bring in more moisture with the highest dewpoints settling in near that KS/MO/OK area. Storm Relative Helicity is also favorable (300-400m2/s2) which indicates that if any segment within the line of storms starts to surge northeast, that area will be capable of producing mesovortices. This is why the tornado threat is as high as it is, even for the month of October. Ingredients are favorable for spin-up tornadoes due to the strong 0-1 km shear and 0-3 km shear values of 30-40 kts and many of the other factors listed above. There is a low probability of supercells forming ahead of the front. Though, if discrete supercells do form, that will be the best chance to see quarter sized hail. Otherwise, the threat for hail has decreased some in the latest SPC hazard probability update. Most locations should see 0.50-0.75" of rain. Some locations in eastern KS/western MO may receive higher amounts near 2 inches. These storms will be efficient rainfall producers as PWATs near the 90th percentile for this time of year at 1.5-1.8". Nuisance flooding and ponding in low-lying areas may occur, though widespread flooding is not expected. && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... Issued at 251 PM CDT Wed Oct 30 2024 Surface high pressure will build in beginning Thursday afternoon, remaining dry behind the cold front on Thursday and Friday conditions. Trick-or-treaters can expect high temperatures in the 60s, with highs cooling into the upper 30s and low 40s for Halloween night. Saturday through Monday: Another large trough will likely push through the western US this weekend into early next week. This will bring several chances for precipitation. Though timing remains in question, precip chances look high (50-80%) beginning Saturday. Latest NBM data continues to show the potential for heavy rainfall Sunday - Tuesday for areas along and northwest of I-44. This axis could shift, so be sure to stay up to date on later forecasts for additional rainfall forecast updates. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 631 PM CDT Wed Oct 30 2024 A line of strong to severe storms will move across all TAF sites late this evening into tonight. Damaging winds to 75 mph is the main threat, but isolated tornadoes are also possible. After the line moves through, expect a return to VFR conditions with northwest winds. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && MESOSCALE...Price SHORT TERM...Soria LONG TERM...Soria AVIATION...Titus
Hazardous weather outlook, Oct 30, 3:17 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 317 PM CDT Wed Oct 30 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 317 PM CDT Wed Oct 30 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Slight tornado risk. Slight hail risk. Enhanced thunderstorm wind damage risk. Significant lightning risk. Limited excessive rainfall risk Elevated non thunderstorm wind risk. DISCUSSION... Wind gusts of 25 to 35 mph will continue near/along the Kansas/Missouri border today. A cold front will move southeast late tonight, bringing a line of thunderstorms with damaging winds up to 75 mph, frequent lightning, quarter sized hail, and a few possible embedded tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is additional chances for showers and thunderstorms this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for eastern Kansas and southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Soria
In the hours before
Special weather statement, Oct 30, 9:21 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
921 PM CDT Wed Oct 30 2024
KSZ101-310315-
Cherokee KS-
921 PM CDT Wed Oct 30 2024
...STRONG THUNDERSTORMS WILL IMPACT CHEROKEE COUNTY THROUGH 1015 PM
CDT...
At 920 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cherokee to near West Mineral to near Chetopa.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Columbus, Cherokee, Weir, Scammon, West Mineral, Treece, Roseland,
Neutral, Melrose, Carona, Skidmore, Hallowell, Sherwin, Faulkner, and
Stippville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas.
&&
LAT...LON 3722 9507 3734 9502 3734 9462 3700 9484
3700 9507
TIME...MOT...LOC 0220Z 242DEG 25KT 3734 9479 3721 9493 3699 9512
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PriceLocal storm report, Oct 30, 9:44 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
944 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM Tstm Wnd Dmg 7 N Mccune 37.46N 95.02W
10/30/2024 Crawford KS Fire Dept/Rescue
Fire Department reported a power pole and
lines down on an occupied vehicle at 580th
and 40th.
&&
PCSpecial weather statement, Oct 30, 10:14 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
1014 PM CDT Wed Oct 30 2024
MOZ055-066-067-077-078-088-089-310400-
Vernon MO-Cedar MO-Barton MO-Jasper MO-Dade MO-Benton MO-
St. Clair MO-
1014 PM CDT Wed Oct 30 2024
...STRONG THUNDERSTORMS WILL IMPACT BARTON...CEDAR...NORTHWESTERN
BENTON...ST. CLAIR...EASTERN VERNON...NORTHERN JASPER AND
NORTHWESTERN DADE COUNTIES THROUGH 1100 PM CDT...
At 1014 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lowry City to near
Purcell. Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Truman State Park, Truman Lake, Prairie State Park, Stockton Lake,
Nevada, Lamar, El Dorado Springs, Warsaw, Stockton, Lincoln, Cole
Camp, Osceola, Lockwood, Jasper, Golden City, Liberal, Lowry City,
Sheldon, Nashville, and Mindenmines.
This includes Interstate 49 between mile markers 54 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and central, southwestern and west central
Missouri.
&&
LAT...LON 3853 9308 3807 9344 3807 9350 3798 9351
3733 9401 3730 9462 3743 9462 3805 9413
3803 9406 3814 9406 3821 9400 3821 9353
3851 9351
TIME...MOT...LOC 0314Z 242DEG 41KT 3821 9366 3729 9444
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
PriceSpecial weather statement, Oct 30, 10:17 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
1017 PM CDT Wed Oct 30 2024
KSZ101-MOZ088-310345-
Cherokee KS-Jasper MO-
1017 PM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEROKEE AND
WESTERN JASPER COUNTIES THROUGH 1045 PM CDT...
At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baxter Springs, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northwestern Joplin, Webb City, Carl Junction, Baxter Springs,
Columbus, Galena, Oronogo, Carterville, Airport Drive, Lowell, Alba,
Purcell, Carytown, Asbury, Neck City, Treece, Waco, Picher, Neutral,
and Riverton.
This includes Interstate 49 between mile markers 48 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern Missouri.
&&
LAT...LON 3713 9494 3731 9461 3733 9414 3699 9472
3700 9485
TIME...MOT...LOC 0317Z 230DEG 42KT 3708 9481
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PriceThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 9:00 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 45 min |
| Oct 30, 9:45 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, St. Clair, Vernon | 30 min |
| Oct 30, 10:14 PM CDT | Special Weather Statement | SGF | Barton, Benton, Cedar, St. Clair | 46 min |
| Oct 30, 10:19 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 26 min |
| Oct 30, 10:47 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence, Newton | 43 min |
| Oct 30, 11:19 PM CDT | Special Weather Statement | SGF | Benton, Camden, Cedar, Dallas, Hickory, Morgan and 1 more | 41 min |
| Oct 30, 11:29 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Jasper, Lawrence, Newton, Polk | 31 min |
| Oct 30, 11:57 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Dallas, Greene, Lawrence, Polk | 48 min |
| Oct 31, 2:02 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 28 min |
Nearby
Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.